Village Pharmacy: Statin caused psychiatric side effects

JOE AND TERESA GRAEDON Special Correspondents

QUESTION: A few years ago, my doctor prescribed atorvastatin for high LDL cholesterol. It brought my LDL down to normal levels quickly.

Before long, however, I noticed side effects: reduced testosterone levels; muscle pains; gynecomastia; and prediabetes (increased HbA1c). I tolerated all these effects, trying to prevent any vascular complications of atherosclerosis. As a doctor, I know this is important.

Then waves of nausea started. That was bad enough, but the loss of appetite made me lose weight despite trying to eat more. At this point, I became sullen and angry, verbally abusing my wife. I got upset with fellow church members for no reason. My wife got so angry and scared of me that she moved out. I was thinking a lot about suicide.

When I looked into statin therapy, I found that it can cause nausea, so I reluctantly stopped it. Two days later, the nausea went away and my appetite slowly improved. About a week after that, my anger dissipated and I began to feel empathy again. I immediately wrote to my wife to apologize. Now we are together again.

People also read…

The review of the medical literature revealed that psychiatric adverse effects sometimes arise in patients receiving statins. These can include irritability and aggression, anxiety or depression, violent behavior, sleep problems, and even suicidal ideation (Drug Safety Case Reports, December 2016). I’m glad I’m still alive!

Please warn your readers to be aware of psychosis with statins. It may go unnoticed because it can be done gradually.

ANSWER: Thank you for sharing your terrible experience. We first learned of a link between statins and aggressive behavior in women in 2015 (PLoS One, July 1, 2015). Since then, a few more studies have addressed the connection between statins and suicide (Biomedicines, Oct. 28, 2021).

Most reviews emphasize that the benefits of statins outweigh the risks. This is only true for people who have not developed annoying side effects. Comparisons with other cardiovascular drugs show possible correlation between statins and psychiatric side effects (Pharmaceuticals, Dec. 10, 2022).

We discuss the pros and cons of statins in our eGuide to Cholesterol Control and Heart Health. This online resource can be found under the Health eGuides tab at www.PeoplesPharmacy.com.

QUESTION: My mother has been using the Greenstone version of celecoxib for years. Other generic versions also did not relieve her arthritis pain.

Our pharmacy was unable to fill your order today as the Greenstone authorized generic was not available. I spoke with a representative from Viatris, who said that Greenstone stopped making celecoxib in June 2023. What can we do?

ANSWER: Many readers have reported problems with generic celecoxib. Greenstone, a subsidiary of the original manufacturer (Pfizer), brought out an authorized generic several years ago. This product was identical to the Celebrex brand and people often raved about it.

Greenstone no longer exists as an independent company. It is now part of a company called Viatris. As far as we can tell, Viatris no longer offers an authorized generic form of celecoxib.

Celebrex brand is expensive. GoodRx.com lists a 30-day supply of 200-milligram capsules for $550 to $600. Even with a coupon, it’s over $500. PharmacyChecker.com shows, however, that Celebrex can be purchased from a Canadian online pharmacy for about $60 for a month’s supply.

In their column, Joe and Teresa Graedon answer letters from readers.

You can email them through their website at

www.PeoplesPharmacy.com.

#Village #Pharmacy #Statin #caused #psychiatric #side #effects
Image Source : richmond.com

Leave a Comment